North Carolina, 2005

Lightning Strike in North Carolina, March 7, 2005

March 7, 2005 · NWS RAH · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 7, 11:55 AM EST, 45 minutes earlier.

Area forecast discussion, Mar 7, 11:55 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1155 AM EST MON MAR 7 2005

.SYNOPSIS...
HIGH PRESSURE CENTERED OFF THE FL COAST AT 15Z/07 MARCH. A DEEPENING
SURFACE LOW WAS CENTERED OVER MI (987 MB)... WITH A TRAILING COLD FRONT
NEAR STL AND OKC.
&&

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
SATELLITE AND OBSERVATIONS INDICATE SUNNY SKIES OVER MUCH OF NC AT LATE
MORNING. LOW AND MID LEVEL CLOUDS WERE ADVANCING QUICKLY ENE THROUGH
THE TN VALLEY REGION. VERY DRY BOUNDARY LAYER CONDITIONS CONTINUE TO BE
OBSERVED ACROSS NC LATE MORNING. SURFACE DEW POINTS WERE IN THE 20S AND
30S. STABLE CONDITIONS EXTENDED WELL UPSTREAM THROUGH GA/AL EVEN WITH
THE S-SW LOW LEVEL FLOW. UNSTABLE CONDITIONS WERE CONFINED TO THE LOWER
MISSISSIPPI VALLEY REGION... WHICH WAS VERY SLOWLY ADVANCING NORTH INTO
AL/MS. 12Z SOUNDINGS FROM GSO TO ATLANTA INDICATE VERY DRY LOW AND MID
LEVELS. THIS FORECAST UPDATE WILL RAISE HIGHS TO BETWEEN 70 AND 74 NW
TO SE THIS AFTERNOON... AND DELAY MID LEVEL MOISTURE ARRIVAL UNTIL LATE
AFTERNOON MOST AREAS SUPPORTED BY LARGE AMOUNT OF LOW AND MID LEVEL DRY
AIR.

THERE CONTINUES TO BE A MINIMAL SEVERE WEATHER THREAT OVERNIGHT
TONIGHT... BUT LIKELY CONFINED MORE TO THE GULF COASTAL STATES...
ACROSS GA/COASTAL SC/NC THAN CENTRAL NC. THREAT EXISTS DUE TO A SQUALL
LINE THAT LIKELY DEVELOPS OVER THE LOWER MS VALLEY NE INTO THE TN
VALLEY LATE THIS AFTERNOON... WHICH SHOULD PROPAGATE RAPIDLY ESE INTO
THE MOST UNSTABLE AIR (WHICH SHOULD REMAIN SOUTH OF CENTRAL NC)...
BETWEEN 04Z AND 09Z/08 MARCH. OUR SE COUNTIES WOULD HAVE THE GREATEST
RISK FOR SEVERE IN OUR REGION (DAMAGING WIND GUST POTENTIAL)... WHERE
THE INSTABILITY IS BEST.

MODELS INDICATE BOUNDARY LAYER DEW POINT RECOVERY INTO CENTRAL NC IS
ONLY FCST INTO THE 40S (LOWER 50S SE AND UPPER 30S NW). CURRENT DATA
SUPPORTS THIS MINIMAL FCST DEW POINT RECOVERY... AND RESULTANT MINIMAL
INSTABILITY TO SUPPORT SEVERE WIND GUSTS TO THE SFC. EXAMINATION OF
CURRENT DATA... AND NEW 12Z MODEL RUNS INDICATE A STRONG COLD FRONTAL
PASSAGE CENTRAL NC AROUND 09Z/08 MARCH AT GSO AND 12Z/08 MARCH AT RDU
(GIVE OR TAKE AN HOUR OR TWO EITHER WAY)... WITH SHOWERS AND GUSTY
WINDS 25-40 MPH. HOWEVER... THE STRENGTH OF THE MID LEVEL TROUGH THAT
PUNCHES ACROSS THE REGION WITH THIS LINE OF SHOWERS/ISOLATED
THUNDERSTORMS... WILL LIKELY BE STRONG ENOUGH TO RESULT IN WIND GUSTS
NEAR 50 MPH IN THE ISOLATED STRONGER CELLS TO MIX TO THE SURFACE.

THE SPS WILL BE UPDATED TO REDUCE SEVERE WIND THREAT AND HAIL THREAT...
AND EMPHASIZE STRONG GUSTY WINDS WITH A LINE OF SHOWERS/ISOLATED
THUNDERSTORMS OVERNIGHT... BASED ON BEST LOW LEVEL INSTABILITY
REMAINING OVER SC AND SE NC.
&&

.PREVIOUS DISCUSSION...
(ISSUED 300 AM EST MON MAR 7 2005)

SHORT TERM (TODAY THROUGH THURSDAY)...
JUST MINOR TWEAKS REQUIRED TO SHORT TERM FORECAST...MAINLY TO TIMING
OF CONVECTIVE EVENT MON NIGHT/EARLY TUE...AND TO MAX/MIN TEMPS TODAY
THROUGH THU.

DECENT S/W DIVING S-SE ACROSS THE NORTHERN AND CENTRAL PLAINS AT
06Z/MON WILL CONTINUE TO DIG S-SE TOWARD THE MS DELTA BY 00Z/TUE...
AND THROUGH THE DEEP SOUTH OVERNIGHT. THIS FEATURE WILL
ENHANCE/STRENGTHEN LOW LEVEL FLOW OVER THE SE STATES AND THE
CAROLINAS LATE TODAY AND MORE SO TONIGHT. EXPECT JUST PATCHY MID AND
LEVEL CLOUDS TODAY WITH A BREEZY SW WIND DEVELOPING THIS AFTERNOON.
SUNSHINE COUPLED WITH THE LOW LEVEL SW FLOW WILL PUSH AFTERNOON
TEMPS A COUPLE OF CATEGORIES ABOVE NORMAL...ESPECIALLY IN THE SE
COUNTIES. WILL GO WITH A RANGE OF 67-73 ACROSS THE AREA.

SINCE SYSTEM CONTINUES TO DIG SE OVERNIGHT...EXPECT SLOWER EASTWARD
TRANSLATION OF MID LEVEL TROUGH AND ASSOCIATED SURFACE COLD FRONT.
THUS...APPEARS HIGHEST THREAT FOR SHOWERS AND POSSIBLE T-STORMS WILL
OCCUR A FEW HOURS LATER THAN PREVIOUSLY FORECAST...MAINLY BETWEEN
06Z-12Z THEN TAPER OFF W-E ACROSS CENTRAL NC BETWEEN 12Z-16Z.

WHILE INSTABILITY APPEARS MARGINAL/WEAK AT THIS TIME WITH CAPE
VALUES GENERALLY AOB 500 J/KG AND LIFTED INDICES IN THE MARGINAL
RANGE...STRONG WIND PROFILE COUPLED WITH INCREASING DYNAMICS ALOFT
SUGGEST POTENTIAL FOR BROKEN LINE OF STRONG/POTENTIALLY SEVERE
CONVECTION TO CROSS REGION AFTER 12 MIDNIGHT. ETA/NAM MORE ROBUST
WITH LL JET COMPARED TO GFS (60-65 KTS VS 50-55 KTS). ALSO NOTED
THAT BOTH MODELS GREATLY ENHANCE STJ OVER THE NE GULF OVERNIGHT
RESULTING IN DECENT UPPER DIVERGENCE OVER CENTRAL NC. APPEARS
HIGHEST SEVERE WEATHER THREAT WILL BE FROM LOCALIZED DAMAGING WIND
GUSTS AND HAIL (FREEZING LEVEL BELOW 10K FT). THE CAVEAT TO ALL THIS
IS THAT THERE DOES APPEAR TO BE A POTENTIAL FOR STRONG CONVECTION
OVER GA/SC LATE TONIGHT/EARLY TUE TO DISRUPT MOISTURE
TRANSPORT/INSTABILITY INTO CENTRAL NC...ESPECIALLY WESTERN COUNTIES.
IF THIS OCCURS...HIGHEST THREAT FOR WIDESPREAD CONVECTION WILL BE
ACROSS THE SE QUARTER OF CENTRAL NC.

AFTER 850-700MB TROUGH CROSSES AREA 12-15Z TUE...EXPECT CLOUDS TO
DISSIPATE RAPIDLY IN DOWNSLOPE FLOW. LOW LEVEL CAA QUITE STRONG TUE.
EXPECT TEMPS TO INITIALLY FALL TUE AM THEN STEADY/SLOWLY RECOVER BY
LATE MORNING BEFORE FALLING AGAIN BY MID AFTERNOON. JUST MODEST TEMP
RECOVERY EXPECTED AT THIS TIME...MAINLY DUE TO DOWNSLOPE COMPONENT
TO WIND OFFSETTING CAA SOMEWHAT INITIALLY.

MAINLY CLEAR AND COLD TUE NIGHT AND WED.

NEXT SYSTEM IN NORTHERN STREAM HANDLE DIFFERENTLY WITH THE ETA/NAM
SWINGING SYSTEM JUST SOUTH OF AREA WHILE GFS FOLLOWS THE CANADIAN AND
KEEPS SYSTEM WELL SW-S OF AREA. IF NAM/ETA SCENARIO CORRECT...COULD
SEE SCATTERED SNOW SHOWERS OVER REGION WED NIGHT. HOWEVER...APPEARS
THAT GFS/CANADIAN MAY BE MORE CORRECT IN DIGGING SYSTEM FARTHER S
DUE TO THE STRENGTH AND ORIENTATION OF MID/UPPER LEVEL WIND FIELD.
THUS WILL KEEP WED NIGHT DRY WITH PATCHY CLOUDINESS...MAINLY SOUTH
HALF.

FOR THU...WILL MAINTAIN DRY AND SEASONABLY COOL SCENARIO.

LONG TERM (THURSDAY NIGHT THROUGH SUNDAY)...
ENERGETIC NORTHWEST FLOW SENDS ANOTHER CLIPPER SHORT WAVE ACROSS THE
AREA THURSDAY NIGHT INTO FRIDAY EVENING. BETTER CHANCE OF SHOWERS
SHOULD BE EARLY IN THIS EVENT WHEN UPPER DYNAMICS AND LOW LEVEL
MOISTURE ADVECTION ARE IN PHASE. AS SUCH...WILL TWEAK THE CHANCE
POPS A BIT EARLIER...LATE THURSDAY NIGHT. MAY HAVE TO INTRODUCE SNOW
SHOWERS IN LATER PACKAGES FOR FRIDAY AS THE THERMAL STRUCTURE
BECOMES CLEARER. BACKDOOR FROPA IN THE OFFING FOR THE VERY LATE
EXTENDED...DAY 7-8 TIME FRAME. CURRENTLY WE WOULD REMAIN IN THE WARM
SECTOR SOUTH OF THE OVERRUNNING UNTIL MONDAY...SO WILL CONTINUE DRY
FOR THE WEEKEND.

AVIATION...
VFR VISIBILITIES AND CEILINGS THROUGH THE PERIOD. HIGH LEVEL
CLOUDINESS SHOULD SLOWLY INCREASE TOMORROW AFTERNOON AS UPPER
MOISTURE ADVECTS IN FROM THE SOUTHERN PLAINS AND CLOSED CIRCULATION
OVER THE FAR SOUTHWEST UNITED STATES... THEN CLOUDS SHOULD CONTINUE
TO THICKEN AND LOWER THROUGH THE EVENING. LIGHT SOUTHWEST WINDS
TONIGHT INCREASING TO AROUND 15 KNOTS WITH GUSTS TO 25 KNOTS
BEGINNING IN THE AFTERNOON.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...
SHORT TERM...BADGETT
Hazardous weather outlook, Mar 7, 5:56 AM EST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
556 AM EST MON MAR 7 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-081052-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK...
BURLINGTON...CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...
GOLDSBORO...GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...
LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...
PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...
ROCKY MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN PINES...
TARBORO...TROY...WADESBORO...WARRENTON...WILSON AND WINSTON-SALEM
556 AM EST MON MAR 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

A STRONG COLD FRONT WILL APPROACH CENTRAL NORTH CAROLINA TONIGHT AND
CROSS THE REGION EARLY TUESDAY MORNING.  AHEAD OF THE FRONT... THE
AIR WILL HAVE SUFFICIENT MOISTURE AND INSTABILITY TO SUPPORT
SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS. THE WINDS IN
THE LOW AND MID LAYERS OF THE ATMOSPHERE WILL BE QUITE
STRONG...SUGGESTING THE POTENTIAL OF DAMAGING DOWNBURST WINDS WITH
THE STRONGER THUNDERSTORMS.  AWAY FROM THE STORMS...SOUTHWEST WINDS
WILL FREQUENTLY GUST BETWEEN 25 AND 30 MPH.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND A FEW THUNDERSTORMS WILL EXIT CENTRAL NORTH CAROLINA
TUESDAY MORNING. NORTHWEST WINDS BETWEEN 15 AND 25 MPH ARE EXPECTED
BEHIND THE FRONT TUESDAY WITH GUSTS BETWEEN 30 AND 35 MPH.  THE WINDS
WILL GRADUALLY SUBSIDE TUESDAY NIGHT. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS
SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM
THE NATIONAL WEATHER SERVICE TODAY AND TONIGHT. SPOTTER ACTIVATION IS
NOT ANTICIPATED TODAY BUT MAY BE NEEDED LATE TONIGHT THROUGH EARLY
TUESDAY MORNING.

WSS

In the hours before

Special weather statement, Mar 7, 12:00 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1200 PM EST MON MAR 7 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-072200-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK...
BURLINGTON...CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...
GOLDSBORO...GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...
LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...
PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...
ROCKY MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN PINES...
TARBORO...TROY...WADESBORO...WARRENTON...WILSON AND WINSTON-SALEM
1200 PM EST MON MAR 7 2005

...STRONG GUSTY WINDS WILL ACCOMPANY A LINE OF SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS THE REGION LATE TONIGHT AND EARLY TUESDAY
MORNING...

A STRONG COLD FRONT WILL SURGE EAST ACROSS NORTH CAROLINA OVERNIGHT AND
EARLY TUESDAY MORNING. A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS IS
EXPECTED TO ACCOMPANY THE FRONTAL PASSAGE. A PERIOD OF HEAVY RAIN AND
GUSTY WIND TO BETWEEN 30 AND 50 MPH WILL LIKELY ACCOMPANY THE FRONT.
THESE WINDS WOULD BE CAPABLE OF TOSSING AROUND YARD FURNITURE AND
BENDING OR BREAKING A FEW TREE LIMBS. THE STRONGEST WINDS WILL
ACCOMPANY THE HEAVIEST SHOWERS AND ISOLATED THUNDERSTORMS.

IT IS POSSIBLE THAT ISOLATED CELLS WITHIN THE LINE COULD PRODUCE
DAMAGING WIND GUSTS OF 58 MPH... BUT AT THIS TIME IT APPEARS THIS
THREAT MAY REMAIN CONFINED TO AREAS SOUTH AND SOUTHEAST OF CENTRAL
NORTH CAROLINA.

EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS
SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM
THE NATIONAL WEATHER SERVICE THROUGHOUT THE DAY AND EARLY TONIGHT.
STORM SPOTTER ACTIVATION MAY BE NECESSARY LATE TONIGHT THROUGH EARLY
TUESDAY MORNING.

BADGETT

The radar

The Raleigh/Durham radar (KRAX), 20 km away, was scanning. The volume nearest the first event began at 17:39 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Wake

When
March 7, 12:40 PM EST
Where
Wake County, Cary
Property damage
$20,000
Reported by
BROADCAST MEDIA
Coordinates
35.790, -78.650 (the zone’s center; the record gives no point)

Lighting struck a tree outside a Cary residence. Lightning then entered the natural gas line rupturing the line under the house resulting in a severely damaging fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440100.